Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Having red blotches on shins and tops of feet. What is causing this?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I have red blotches on shins and tops of feet. No itching or pain just does not look nice.
Would like to know what iscausing it?// My GP says it comes with age !!!
Not helpful.
Posted Tue, 28 Aug 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 53 minutes later

Thank you for posting the query,

I understood your problem however it would be good if you can answer few of my queries:
1) What is the color of the patch you have?
2) Is it raised above the skin level ?
3) What is the size ?
4) Any other systemic disease you have apart from what you have mentioned,like diabetes or any renal problem etc ?

Answer to these questions would help me understand your problem better.Even a close up picture of the lesion would help me further.
You have a feature to upload the reports / image by yourself at the right side of the query page, please utilize that so that I can answer your queries better.You can also email the same to YYYY@YYYY with “ATTN: ” in the subject line.

I shall address your concern based on your current given information.
With history what you have submitted ,there seems to be two possibilities.Firstly it could be seborrheic keratosis ,which is a benign condition and does come up with age.They look like small brown circular raised patches.
The other possibility could be a manifestation of any systemic illness.

If you can reply me with the answers and the pictures, I would be able to suggest you better.

Awaiting for your reply.


Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Follow-up: Having red blotches on shins and tops of feet. What is causing this? 23 hours later
Good morning Dr XXXXXXX chawda
Thank you for your answering my query.
The skin condition raised its ugly head in 2007, I think after my pancreas operation.

The colour is red, worse at night, no lumps or bumps, no soreness or itching. Skin is smooth. The best way of describing it is that it looks as though I have been sitting in the sun and it has reddened the skin, or if I have been sitting in front of a coal fire.
There is psoriasis in my family and I suffered with it as a child, but it does not look anything like that.
I also had Rheumatic Fever twice when 12 and l7 years old
No diabetes.
It is just not nice to look at and I would like it to go away if possible.
I attach a picture of my leg. This was taken before I was diagnosed with a stress fracture of my left fibula. I have just had plate and pins removed. This disfigurement covers the front of my feet and most of my shins on both legs.
Skin very dry, in fact if I do not put any moisturing cream on them the skin flakes off. My toenails are nice and firm, but hand nails soft and flaky.
I hope I have enlightened you further and that you can help me.
Thank you so much.XXXXXX
Answered by Dr. Bharat Chawda 5 hours later

Thank you for the reply and the pictures.

Your condition looks like Schambergs disease(Progressive pigmented purpuric dermatoses) to me.This is a benign condition due to breakage of fine capillaries of leg ,mostly seen over lower leg.This is commonly seen in over weight patients.They never itch or pain and are smooth to touch.Due to breakage of fine capillaries the hemosiderin gets deposited on to the skin and this is the reason for its color.This ailment is not life-threatening & is more of a cosmetic problem,

Treatment modalities which have been used include topical and systemic corticosteroids, vitamin C and topical and systemic anti inflammatory agents. Pentoxifylline and topical tretinoin cream has also been used successfully in treatment of the same.The disease follows a chronic course with spontaneous clearance in a few cases.At times there is no response to various treatments also.

Kindly do not be much worried about this condition until unless for cosmetic reasons.I would advise you to consult a dermatologist for proper treatment and prescription.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Please accept my answer in case you do not have further queries.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Follow-up: Having red blotches on shins and tops of feet. What is causing this? 26 hours later
Just to thank you for the information. I do not think my GP thinks it is necessary for me to see a Dermatologist, hence my question to you. Thank you once again.
The skin problem is more cosmetic to me. XXXXXX
Answered by Dr. Bharat Chawda 13 hours later

I too think that your skin problem is more of a cosmetic problem ,hence nothing to worry about .

wish you good health.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor